Restylane/Radiesse injected under the lower eyelids 5 weeks ago. Redness and bump have formed in past two weeks? (Photos)

I had a single syringe of Restalyne / Radiesse injected into my lower eyelids 5 weeks ago. My doctor is a well-known cosmetic dermatologist within the LA area. After my injections I had minimal swelling and the first three weeks my results looked great. In the past 2 weeks I noticed a reddish, raised ridge across my left eye and a red spot on my right eye. I saw my doctor today and she dissolved a small amount of the filler near the affected area and has asked me to return in a week. What is causing this?

Doctor Answers 7

Biofilm is a possibility

With some soft tissue fillers, a very rare complication is colonization of the filler material with some bacteria that may be found on the skin surface. This is called a biofilm. In general, this presents as redness and irritation overlying the area, with or without a palpable lump. It is best treated by dissolving the filler and taking a short course of antibiotics. Please follow up with your dermatologist for another examination.


Bay Area Facial Plastic Surgeon
4.9 out of 5 stars 98 reviews

Restylane or Radiesse?

do you know if you had Restylane or Radiesse injected? They are 2 very different products as Restylane is hyaluronic acid and the only one of the 2 that can be dissolved away. Radiesse is much more difficult to dissolve, but your history sounds more like Radiesse. These products are hydrophillic, which means they attract water to the area after injection. Once this swelling goes down, you are left with the product sitting there. Eyelid skin is extremely thin and filler material can be seen easily. If it is Radiesse, aggressive massage and perhaps a little kenalog can help it go away faster. 

Lily Lee, MD
Pasadena Plastic Surgeon
5.0 out of 5 stars 23 reviews

Restylane/Radiesse Side Effects: Bumpiness after Fillers (Restylane, Juvederm, Radiesse)

If you feel bumpiness after Restylane/Radiesse, it is likely that you have a small concentration of product around an injection site. Consult an expert if it doesn't resolve after your most recent treatment.  If this is radiesse it needs saline injections and RF treatments.  I do not see much on the photos to worry me however and I likely woud just give it more time to calmn down. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Lower eyelid injections

It would first be important to know what filler was used. My assumption would be Restylane and not Radiesse, especially since you said your doctor dissolved some of the filler. Restylane is an excellent filler for this area.I would stay in touch with your dermatologist. It sounds like he/she is taking good care of you and following the same protocol I would. Go back in a week and see what your physician has to say.

Bump after eyelid filler injection

Best to see the person who performed the injections. Also consider seeing an oculoplastic specialist for evaluation.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
4.9 out of 5 stars 62 reviews

Swelling and red bumps after filler injection

Without knowing which product was placed where, it is hard to say if this is a reaction to the Radiesse or the Restylane. My suspicion would be the Radiesse, which is tricky to inject in this area, and is much more likely to cause lumps. Your doctor is doing the correct thing by dissolving the filler. Radiesse does not dissolve, however, so if it is due to Radiesse it will take a while to go away. Massaging Radiesse can help it break down a little, but we are talking many months before it is gone. Keep going back to your provider, as she will have various strategies to deal with this side effect, and sometimes it just takes consistent follow-up to resolve the issue.  My personal preference is for Hyaluronic Acid products (like Restylane, Juvederm and Belotero), as they are reversible.

Jenny Weyler, MD
Worcester Physician
5.0 out of 5 stars 4 reviews

Wait a day or two

So filler migration in superficial thin tissues i not unusual, especially eyelids. Let the hyalase do its job and in a couple of days all should be well. Hope that helps. Adam Goodwin

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.